A high crosslinking grade of hyaluronic acid found in a dermal filler causing adverse effects

    loading  Checking for direct PDF access through Ovid

Abstract

Facial treatments with dermal fillers for medical or esthetic purposes occasionally give rise to adverse effects, ranging from temporary effects such as reddening of the skin, to long term effects such as hardening of tissue. There appears to be a relationship between the lifetime of the filler product and the risk for adverse effects. The lifetime of hyaluronic acid-based fillers is dependent on the presence and amount of crosslinking agents such as 1,4-butanediol diglycidyl ether (BDDE). It would therefore make sense to establish methodology to analyze the crosslinking grade of HA-based filler products on a routine basis. To this end, an analytical method was developed and validated to identify HA-BDDE-based fillers and to quantify their modification and crosslinking grade. The method was subsequently applied to products from the legal supply chain and the illegal market. It was found that the product Hyacorp H 1000, previously taken from the market, indeed contains a high modification grade and crosslinking grade, as was the assumed reason for the increased risk for adverse effects of this product. However, it was also shown that the Hyacorp products are highly unreliable in relation to their product composition in general. In this study, authentic products could not be distinguished from the illegal market products based on their modification and crosslinking grade.

Related Topics

    loading  Loading Related Articles